Standing in front of the bathroom mirror, I peered over my shoulder at the rash on my back.
That’s strange, I thought.
I’d suffered with outbreaks of eczema as a child but never on my back before.
After going to the GP in June 2016, I was prescribed a mild steroid cream.
But instead of getting better, patches began to appear on my face so I went to see a dermatologist.
She drew up a two-week treatment plan, but afterwards, the itching spread to my neck, thighs and down my legs.
‘It’s only getting worse,’ I said to my husband, Tony.
With my job as a teacher and our two-year-old son, Dean, to look after, I was starting to panic.
I was constantly uncomfortable because of the itching and it made it difficult to work or care for Dean.
Then a friend told me about someone she knew with similar symptoms.
She had a condition called topical steroid addiction (TSA), an uncontrollable skin inflammation caused by a reaction to steroids.
From reading other people’s experiences online, it seemed the only way to treat TSA was to stop using steroid creams altogether.
But they warned that before my skin improved, it would get much worse.
Before I had the chance to go through the withdrawal, I fell pregnant again.
I didn’t know how I would cope if my skin got any worse while I was pregnant.
Desperate for alternatives, I saw an immunologist who prescribed oral steroids.
‘This will reset your skin,’ he told me.
But as I finished the course of tablets, something horrifying happened.
Within a few days, my whole body felt like it was on fire. It was as if I’d been badly sunburnt.
My skin became flaky, like thin paper and, as it oozed liquid, a metallic smell radiated from my body.
My hands were so swollen I couldn’t even wear my wedding ring.
‘What’s happening?’ I sobbed to Tony. ‘My skin is shedding like a snake.’
Forced to take leave from work, I decided my only choice was to go through the withdrawal, so I stopped using steroids altogether.
The pain was worse at night so I spent all evening in the bath with dead sea salt to try to soothe the itching.
Tony would bring me dinner while I was in the tub, and Dean pulled his toy box into the bathroom to play.
He was too young to understand, but I tried my best to explain.
‘Goodnight Mummy,’ he would say, standing next to the bath.
It broke my heart not being able to wrap my sweet boy in my arms.
But it was just too painful to hug him.
After two months of withdrawal, my legs were swollen and my face was covered in thick flakes of shedding skin.
I wore light clothing but even the feel of the fabric against my skin was agony.
At a meeting with my dermatologist, she took one look at my raw, weeping skin and said, ‘You need to admit yourself to hospital.’
I agreed to have wet wrap therapy, but I refused any steroid treatment.
Instead, the nurses asked me to grease my body in thick, emollient cream before they wrapped my arms and legs in wet pillowcases.
Staring up at the ceiling for hours, I desperately tried to ignore the bone-deep itch all over my body.
After eight days, my skin was less flaky and I left the hospital.
I was no longer confined to the bath, but my hands were still in agony.
Arriving home, I knelt down and wrapped my arms around Dean in an air-hug, as it was still too painful to feel him against my skin.
Thankfully, the rash on my stomach was less severe, but as my bump grew, my belly remained red and sore.
Despite everything, my pregnancy went smoothly, and at 38 and a half weeks, I gave birth to a little girl, Emma.
I forced myself to ignore the pain of my itching skin as the midwife lay Emma’s body in my arms.
The condition had stolen so much from me over the last year, but this was one moment I refused to miss out on.
By then, Tony and I had moved into my parents’ house so they could help us with the kids.
I felt so helpless being unable to dress or feed baby Emma, but my mum was amazing.
Instead of cuddling Dean like I used to, I’d sit on his bed and read him books.
‘I love you so much,’ I would tell him.
My skin appeared to be getting better but then, a year after stopping steroids,
I had a sudden flare up.
‘I can’t believe this is happening again,’ I said to Tony.
I’d joined a support group on Facebook and some members reported they had improved after they stopped moisturising.
Fighting the urge to soothe my dry hands with cream was tough.
But, in time, I was amazed as gradually the skin developed thick crusts and then fell off, revealing healthy skin underneath.
Scooping the kids up in my arms again, I finally felt like I could be the hands-on mum that I used to be.
Now, with the steroids completely out of my system, my skin is under control.
My hands are still scarred but they are better than they have been in years, and I’ve even been able to wear my wedding ring again.
I’d never heard of TSA before but it robbed me of time with my children.
I couldn’t cuddle my little boy for two years and I was worried it would impact
It’s taught me to make the most of every second I have.
Now, I’ll never take a hug for granted again.